Texas, 2013

Drought in Texas, January 1 to 31, 2013

January 1 to 31, 2013 · NWS SHV · 4 events in 4 counties and zones

Drought conditions improved across the northern counties of Northeast Texas during the month of January. Rainfall amounts for the month totaled between 2 and 4 inches and as a result, Bowie, Franklin and Titus counties saw their drought status disappear by the middle of the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions improved across the northern counties of Northeast Texas during the month of January. Rainfall amounts for the month totaled between 2 and 4 inches and as a result, Bowie, Franklin and Titus counties saw their drought status disappear by the middle of the month. However, Red River County's D2 Severe Drought classification continued through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 9:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 31, 9:38 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
938 PM CST MON DEC 31 2012

.DISCUSSION...
RAIN CONTINUES ACROSS A LARGE PORTION OF THE REGION THIS EVENING...
WITH RADAR TRENDS OVER THE LAST FEW HOURS SHOWING SOME EXPANSION
AND INTENSIFICATION OF THE ECHOES. COLD FRONT NOTED ROUGHLY ALONG
A RUSTON LA...TO LUFKIN TX LINE...AND HAS MADE CONSIDERABLE
PROGRESS DURING THE LAST SEVERAL HOURS. LARGE AREA OF RAIN IS FCST
TO VERY SLOWLY AND GRADUALLY SHIFT EWD TONIGHT...AND POSSIBLY
FURTHER INTENSIFY. HAVE MADE SOME ADJUSTMENTS TO POPS ALONG THE
BACK EDGE OF THE RAIN AND LOADED UPDATED QPF GRIDS...BUT
OTHERWISE THE GRIDS LOOK GOOD. CAN'T JUSTIFY MAKING ANY CHANGES TO
MIN TEMPS...SO WILL LEAVE AS IS. UPDATED PRODUCTS OUT SHORTLY. /12/

&&

.AVIATION...
WIDESPREAD LIGHT RAIN WITH POCKETS OF MODERATE RAIN AFFECTING MOST
TERMINALS THIS EVENING. RAIN TRYING TO PULL AWAY FROM THE TYR/TXK
TERMINALS WHILE RAIN IS YET TO MAKE IT TO THE MLU TERMINAL AS OF
02Z. MOSTLY LOOKING AT IFR CEILINGS WITH THE LARGE RAIN SHIELD AND
DESPITE PERIODS OF MVFR AND EVEN VFR CONDITIONS BEING DEPICTED BY
OBSERVATIONS...HAVE PREVAILED IFR CEILINGS AND WILL CONTINUE THAT
THROUGH THE NIGHT. SHOWING SOME IMPROVEMENT AFTER SUNRISE WITH
CEILINGS ACROSS THE NE TX TERMINALS BUT FEEL LIKE IFR CONDITIONS
WILL BE HARD TO BREAK THROUGH MUCH OF THE DAY TUESDAY AT THE LA
TERMINALS. VSBYS REDUCED MOSTLY IN THE 3-5 MILE RANGE INSIDE RAIN
AREAS WITH TEMPO 2SM IN MORE MODERATE RAIN AREAS THROUGH THE NIGHT.

WINDS WILL BE VARIABLE THROUGH THE NIGHT...BECOMING NORTH AND
NORTHWEST ON TUESDAY NEAR 5-10KTS. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  47  51  37  47  34 / 100  60  10  10  10
MLU  50  52  38  46  34 / 100  90  20  10  10
DEQ  36  45  29  44  26 /  10  10  10  10  10
TXK  41  47  31  44  31 /  30  30  10  10  10
ELD  44  48  32  45  31 / 100  70  10  10  10
TYR  43  51  33  45  32 /  40  30  10  10  10
GGG  45  52  32  45  33 /  80  40  10  10  10
LFK  52  56  38  47  36 / 100  60  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/13
Hazardous weather outlook, Dec 31, 12:16 PM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 PM CST MON DEC 31 2012

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136-
137-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-
1216 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAIN WILL PERSIST ACROSS MUCH OF THE AREA THIS AFTERNOON AND
TONIGHT AHEAD OF A STRONG UPPER LEVEL TROUGH THAT WILL SLOWLY MOVE
ACROSS THE SOUTHERN PLAINS OVER THE NEXT 24 HOURS. RAINFALL AMOUNTS
NEAR AN INCH WILL BE POSSIBLE. THE RAIN IS EXPECTED TO GRADUALLY
DIMINISH FROM NORTHWEST TO SOUTHEAST LATE TONIGHT. EXTREMELY
LIMITED INSTABILITY SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT.
THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
011200-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1216 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LARGE AREA OF RAIN WILL CONTINUE TO SPREAD EASTWARD INTO
SOUTHERN ARKANSAS...MUCH OF NORTHERN AND CENTRAL LOUISIANA...AND
EAST TEXAS AS A STRONG UPPER LEVEL TROUGH AND ASSOCIATED SURFACE
FRONT APPROACH THE REGION. INSTABILITY WILL BE LIMITED.
HOWEVER...THERE COULD BE A FEW ISOLATED THUNDERSTORMS ACROSS DEEP
EAST TEXAS AND WEST CENTRAL LOUISIANA.

ABUNDANT MOISTURE AND THE SLOW MOVEMENT OF THE SYSTEM COULD LEAD
TO LOCALLY HEAVY RAINFALL MAINLY EAST OF A LINE FROM
JACKSONVILLE...HENDERSON AND MARSHALL TEXAS...TO VIVIAN
LOUISIANA...TO MAGNOLIA ARKANSAS. STORM TOTAL RAINFALL AMOUNTS
WILL LIKELY BE BETWEEN ONE AND TWO INCHES WITH ISOLATED HIGHER
AMOUNTS NEAR THREE INCHES. THE ADDITIONAL RAINFALL COMBINED WITH
COOL TEMPERATURES AND WET SOILS FROM RECENT HEAVY RAINFALL COULD
CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE HEAVY RAIN THREAT WILL GRADUALLY END FROM WEST TO EAST TUESDAY
MORNING. AREAS OF LIGHT RAIN WILL LIKELY PERSIST INTO TUESDAY
AFTERNOON BEFORE EXITING THE REGION. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS MAY BE NEEDED TONIGHT FOR RAINFALL REPORTS AND ANY
MINOR FLOODING THAT MAY DEVELOP.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Bowie

When
January 1, 12:00 AM CST to January 14, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Drought Monitor
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Franklin

When
January 1, 12:00 AM CST to January 14, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Titus

When
January 1, 12:00 AM CST to January 14, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Red River

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422365, 422366, 422367, 422368.